A 48‐year‐old obese African American woman presented to the ED with left lower extremity pain. She had recently begun oral contraceptives and had had a prolonged automobile drive a few days before presentation. The patient was diagnosed with a DVT by ultrasound and was discharged home with Coumadin and bridged with enoxaparin. While leaving the ED, she had cardiovascular collapse, and CT angiography of the chest revealed a saddle pulmonary embolus. She was resuscitated, given tissue plasminogen activator, and transitioned to heparin with IVC filter placement. Three days later, she was found to be poorly responsive, with slurred speech, expressive aphasia, and right‐sided weakness. CT imaging of the head showed right temporal and left basal ganglia hematomas. Her anticoagulation was reversed, and she underwent emergent evacuation of the left basal ganglia hematoma. She gradually recovered from surgery, but her neurological deficits persisted. Days later, the patient developed acute abdominal pain, and CT imaging was performed. A 4.3‐cm thrombus was discovered extending cephalad from the IVC filter. Because of the high risk of embolization from the thrombus, anticoagulation was initiated with heparin. A workup for subsequent thrombocytopenia revealed heparin‐associated platelet antibodies, and she was transitioned to argatroban and coumadin. While therapeutic on coumadin, she developed another left lower extremity DVT prompting additional anticoagulation with fondaparinux. An extensive thrombophilia workup revealed elevated factor VIII levels at 471% of normal.
Elevated factor VIII level is an independent risk factor for thrombosis and, along with D‐dimer levels, can be used to predict the likelihood of recurrent venous thromboembolism. The African American population may be at an increased risk of having elevated factor VIII levels. Because of the paucity of data, a major dilemma that hospitalists face is when to start anticoagulation after intracerebral hemorrhage. Furthermore, long‐term anticoagulation for patients with elevated factor VIII levels has not been adequately defined.
Elevated factor VIII levels are a common but often overlooked cause of “idiopathic” venous thrombosis. Hospitalists should maintain a high level of suspicion for elevated factor VIII levels in African American patients presenting with venous thrombosis. Factor VIII and D‐dimer levels can be used to predict the likelihood of recurrent venous thromboembolism and help to define long‐term anticoagluation.
D. R. Sanchez, none; Y. Linhares, none; G. Chu, none; N. Afsar‐Manesh, none.
To cite this abstract:Sanchez D, Linhares Y, Chu G, Afsar‐Manesh N. A Unique Case of Thrombophilia: Elevated Factor VIII Level. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 173. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/a-unique-case-of-thrombophilia-elevated-factor-viii-level/. Accessed September 17, 2019.